Hail, Judith Basin
- When
- July 9, 6:42 PM MST
- Where
- Judith Basin County, 9 mi SW of Utica
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.878, -110.205
Spotter 9-miles southwest of Utica reported quarter-size hail and strong winds.
Isolated showers and thunderstorms developed via daytime heating of the higher terrain in central and southwest Montana during the afternoon and early evening of July 9th. These storms formed amidst monsoonal moisture, appreciable instability, and moderate to strong vertical wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Isolated showers and thunderstorms developed via daytime heating of the higher terrain in central and southwest Montana during the afternoon and early evening of July 9th. These storms formed amidst monsoonal moisture, appreciable instability, and moderate to strong vertical wind shear. A cluster of storms moving northeastward from the Little Belt Mountains produced quarter-size hail on the plains of southern Judith Basin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 9, 4:45 PM MST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 545 PM MDT Mon Jul 9 2018 Updated Aviation .SYNOPSIS... Isolated showers and thunderstorms are expected this evening, mainly south and east of line from Helena to Great Falls to Havre. Surface cold front sweeps across the region Tuesday afternoon bringing windy conditions with scattered showers and storms, some storms could become strong to severe . Large hail and damaging winds will be the primary threats Tuesday. && .DISCUSSION... Tonight through Tuesday evening...Weak disturbance aloft will combine with a marginally unstable airmass to produce isolated to scattered showers and thunderstorms late this afternoon through this evening. Main location for storms will be south and east of a line from KHLN-KGTF-KHVR. There is a slight chance that one or two storms this afternoon and evening could become severe. After midnight, mid-level instability will combine with scant low level moisture to possibly produce a few showers/storms over north- central Montana. For Tuesday, an upper level disturbance and associated surface cold front will sweep eastward through the region. As these features cross the region they look to encounter abundant moisture, moderate to strong instability, and strong vertical wind shear. This should allow for the development of isolated to scattered thunderstorms, some of which may become severe. Damaging wind gusts and large hail in excess of quarter- size should be the main threats from any severe storm. Also, torrential rainfall and localized flash flooding are possible Tuesday. At this time, the best window for Tuesday's storms looks to span from late morning through the early evening. Low temperatures trend from near normal this morning to above normal by Tuesday morning, while highs remain above normal. Monday will likely be the hottest day of the short-term period, with Tuesday slightly cooler with more cloud cover and frontal passage. Wednesday through next Sunday...A drier pattern takes hold Wednesday and Thursday as zonal flow aloft becomes established over MT between a flattened ridge over much of the western United States and a broad trough over much of western and central Canada. Within this broad trough, a strong shortwave disturbance may cross our CWA from northwest to southeast Friday into Saturday, with the associated Canadian cold front perhaps sweeping through late Friday and/or early Saturday. Showers and thunderstorms are possible along and ahead of this front. Drier weather is then expected to return Sunday with high pressure aloft building-in from the west. Current forecast has low and high temperatures trending near normal through the period. However, if the aforementioned Canadian cold frontal passage happens, temperatures following the front could be below normal next weekend. && .AVIATION... Updated 0000Z. Scattered showers and thunderstorms will continue to impact KBZN and KEKS through 01z. VCTS is also possible at KLWT this evening. Quiet conditions are expected overnight, then a cold front will begin moving over Montana on Tuesday. This cold front will bring a significant wind shift, windy conditions, and the potential for showers and thunderstorms during the afternoon (some of which could be severe and produce large hail/damaging winds). MLS/Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 64 93 55 81 / 10 10 10 0 CTB 57 84 52 79 / 20 20 0 10 HLN 61 92 55 82 / 20 10 0 0 BZN 58 93 52 81 / 30 40 10 0 WEY 48 83 44 78 / 20 20 20 0 DLN 56 90 49 80 / 30 20 0 0 HVR 64 96 58 83 / 20 30 20 10 LWT 60 93 53 76 / 30 40 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 302 PM MDT MON JUL 9 2018 MTZ008-015-092145- Madison MT-Beaverhead MT- 302 PM MDT MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND CENTRAL BEAVERHEAD COUNTIES UNTIL 345 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Alder, or 16 miles west of Virginia City, moving northeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Virginia City, Ennis, Alder, Norris, Mcallister, Jeffers and Laurin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4499 11239 4523 11257 4571 11169 4534 11138 TIME...MOT...LOC 2101Z 240DEG 49KT 4521 11225 MLS
Special Weather Statement
National Weather Service Great Falls MT
345 PM MDT MON JUL 9 2018
MTZ015-055-092230-
Madison MT-Gallatin MT-
345 PM MDT MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND NORTHWESTERN
GALLATIN COUNTIES UNTIL 430 PM MDT...
At 344 PM MDT, Doppler radar was tracking an area of strong
thunderstorms near Virginia City, moving northeast at 35 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Sheridan, Virginia City, Ennis, Alder, Harrison, Pony, Norris,
Mcallister, Jeffers and Laurin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter until these storms pass.
&&
LAT...LON 4506 11225 4524 11244 4532 11243 4585 11160
4546 11117
TIME...MOT...LOC 2144Z 235DEG 32KT 4535 11201
MLSSpecial Weather Statement National Weather Service Great Falls MT 428 PM MDT MON JUL 9 2018 MTZ015-055-092315- Madison MT-Gallatin MT- 428 PM MDT MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND NORTHERN GALLATIN COUNTIES UNTIL 515 PM MDT... At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Belgrade, or 16 miles west of Bozeman, moving northeast at 35 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bozeman, Belgrade, Church Hill, Four Corners, Amsterdam and Bozeman Hot Springs. LAT...LON 4551 11141 4566 11160 4602 11106 4580 11079 TIME...MOT...LOC 2227Z 236DEG 31KT 4568 11138 MLS
Special Weather Statement
National Weather Service Great Falls MT
703 PM MDT MON JUL 9 2018
MTZ050-054-100145-
Judith Basin MT-Meagher MT-
703 PM MDT MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEAGHER AND
SOUTHEASTERN JUDITH BASIN COUNTIES UNTIL 745 PM MDT...
At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles east of White Sulphur Springs, moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Meagher and southeastern Judith Basin Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4671 10987 4675 10996 4674 11003 4675 11005
4671 11021 4672 11027 4655 11028 4650 11040
4667 11060 4695 11011 4671 10982
TIME...MOT...LOC 0102Z 236DEG 20KT 4664 11036
MLSThe Great Falls radar (KTFX), 110 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
1 hail. Local standard time, as filed.
Spotter 9-miles southwest of Utica reported quarter-size hail and strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756658.